Mark G. Lebwohl, MD, introduces the case of a 28-year-old female nurse with a long history of psoriasis, commenting on her past medical history and initial presentation.
Mark G. Lebwohl, MD: Hi, I'm Mark Lebwohl. I'm dean for clinical therapeutics at the Icahn School of Medicine at Mount Sinai in New York City and chairman emeritus of the Kimberly and Eric J. Waldman Department of Dermatology at Mount Sinai. I am pleased to discuss generalized pustular psoriasis [GPP] with you. I was principal investigator on the spesolimab trial that was published in The New England Journal of Medicine and recently approved by the FDA.
Let's start with our first case. This is a 28-year-old female patient with psoriasis that I saw many years ago. The patient was a nurse working at the hospital that I was in, and she had a long history of very mild psoriasis affecting only her elbows and mildly it required little in the way of treatment. She did have mild psoriatic arthritis affecting primarily her hands, and she went to a rheumatologist 7 months earlier who started her on prednisone. Now, until that time her family history was noteworthy for psoriasis. The only medication she was on was mild topical corticosteroids for this bit of psoriasis that she had on her elbows. That was enough to control her well. She had tried nonsteroidal anti-inflammatory agents [NSAIDs] like naproxen with some benefit to her psoriatic arthritis. The rheumatologist didn't think that was enough. And he started her on prednisone at a dose of only 10 mg a day. On that dose, her psoriasis cleared completely, her arthritis improved completely, and she thought he was great. She went back to him, and he said, ‘You’re doing well, let's lower you to 5 mg of prednisone.’ When he lowered her to 5 mg of prednisone, she suddenly had a flare of her psoriasis.
Her arthritis reoccurred, and she developed pustular erythema on 10% of her body surface area, primarily on her arms and trunk. He then put her back up to 10 mg, thinking that's going to take care of it, it did before, and nothing happened. She did not get better at all on the 10 mg that previously had cleared her. He then put her up to 20 mg of prednisone and she got much better. She thought he was terrific. The psoriasis cleared up, the arthritis cleared up, and she went back to him, and he lowered her to 10 mg of prednisone. Only this time, 10 mg, didn't do anything and she got worse. She developed erythema and pustules on more than 50% of her body surface area. At this point, he's getting worried, and he raises her back to 20 mg. Nothing happened. He had to put her up to 40 mg. And, again, when he lowered her to 20 mg, she developed erythema and pustules on the sides of her abdomen and on her extremities, but now on more than 70% of her body surface area. He had to raise her dose even more. He was playing this game where every time he lowered her prednisone, she would have a flare of pustular psoriasis. Each time the flare got worse. Every time he raised her dose to a higher and higher level, he needed higher levels. By the time I saw her, she had been on more than 60 mg of prednisone for more than 6 months and was grossly cushingoid and a moon facies and central obesity. Marked striae formation on her abdomen, and of course, generalized pustular psoriasis. She came in, I still remember her shivering because one of the things that pustular psoriasis does is it interferes with the normal functions of your skin. Most of us don't even think about what our skin does until we are presented with a patient like this. She was hypothermic. By the way, patients can come in hypothermic or febrile with pustular psoriasis. She was shivering. She had swollen legs because she was in high-output cardiac failure. She's 28 years old. Her heart was normal, but it could not keep up with the demands of this severe extreme inflammation on her skin. Her heart rate was 105 or more. It was difficult for her heart to keep up with the inflammation she had so that she was leaking fluid into her feet, and she had pedal edema bilaterally. Presented with a patient like this is considered a dermatologic emergency. We put her in the hospital. This is a patient who may have to monitor strict intake and output, just like when you were a medical intern. Because the patients will often lose fluid through the skin. They could become hypotensive and going into shock, they can go into renal failure. All real risks with pustular psoriasis. The patients universally have a microcytic anemia because they lose iron through the skin. They can lose electrolytes through the skin. So, you worry about cardiac arrhythmias. They often are hypocalcemic because they lose calcium through the skin. They become hypoalbuminemic because they lose protein through the skin. Probably the most serious thing that we don't think about till this happens is that the skin is a barrier against infection. We reported in several patients who had not pustular but erythrodermic psoriasis, which has a similar loss of skin function problem as pustular psoriasis. We reported several patients who had bacterial sepsis, and there have been many reports of deaths from sepsis due to psoriasis. This is a medical emergency and in the old days, we had to hospitalize the patients because we couldn't treat them quickly enough. While there are some treatments approved for pustular psoriasis in Japan, until now, there have been no treatments approved for GPP in the United States. And the treatments approved in Japan when they're used for patients here, and they are, we often will go to the ones that work the most quickly, like the IL-17 blockers. They are modestly effective. In fact, the basis for approval in Japan was any improvement in psoriasis severity at all was considered a treatment success.
What you're looking at here is our patient covered in pustules and inflamed skin. You see pustules studied over this red, red skin with some of them starting to become confluent in forming little pools of pus on the abdomen here under the breast. And again, isolated pustular joined together to create these pools of pus on the trunk in our patients with GPP.
Transcript edited for clarity